Hydroxyzine?

Hello all,

i was prescribed Hydroxyzine shortly after my pacemaker surgery as a primary doctor noticed that I was showing signs of anxiety during my bandage removal visit and she said they'd be completely fine with all of the heart stuff that I have gone through (pacemaker almost 2 weeks ago and a mechanical valve in Jan of 2020). 
 

the first time I took the meds during the day, they mellowed me out and made me feel very relaxed. I was glad they worked and didn't think much of it. I was told to take them "as needed" and honestly I didn't think I needed them. 
 

last night I was having issues sleeping and I didn't know if it was anxiety related or not, so I took a pill and it really did knock me out with no issues at all. I was originally having issues where I would fall asleep for a few hours and then get jolted awake. Heart rate would go up 10-15 bpm and I'd be a little confused for a few mins, but I'd usually fall back asleep and sleep whole way through. I took a pill as I wasn't sure if this was brought on by anxiety and I mostly slept fine after. 
 

tonight I was feeling similar anxieties and took a pill, only this time things have gotten worse. Instead of being jolted awake, I'm feeling jolted/shaken while trying to fall asleep. It's a weird sensation because it just kinda passes over me in a warm/hot flash, but it still feels like that jolt. 
 

of course I Google the drug and am seeing all sorts of comments about not taking it if you have any issues with your heart. It can cause all sorts of additional issues?! 
 

should I be concerned that my doctor prescribed this and said it shouldn't matter about my heart issues? Has anyone else with a PM used this and experienced weird events? No pain or shortness of breath or trouble breathing, but a hot flash and a jolt/shake of the body that only lasts a few seconds but is very uncomfortable. 
 

it's really starting to weigh on me. I start feeling better for a few days and then a new complication pops up and then I'm back to panic and constant doubt. 
 

I know sleep is very important which makes all of this confusing. I'll get great sleep one night and then literally 1-2 hours the next, which puts me in a groggy state and I can't tell if all of this craziness is heart-related, stress-related or just lack of sleep?


3 Comments

Hydroxyzine

by Persephone - 2021-09-17 15:30:59

I'm not sure if you're saying the cardiology/ EP practice prescribed the med or your primary care doctor. I don't have any relevant information to share - I have only recently become aware that this med is available to treat anxiety.  I'm considering asking my cardiologist if it would be ok for me to take (PM recipient) but won't have that opportunity until next month. Keep asking questions of your medical team to ensure you get the answers you're looking for.  Take care and give yourself space to absorb and adapt to all you've been through - we with anxiety can be very hard on ourselves.

Jolted awake

by AgentX86 - 2021-09-17 17:00:32

These are called hypnic jerks and are very common and nothing to worry about.  Hypnic jerks appen just as you're transitioning from being awake into sleep.  Essentially every muscle in an area of the body (or the whole body) contracts simultaneously.  As you've experienced, they can also raise your heart rate substantially, though temporarily.  It feels like you've just been plugged into the wall socket.  These are thought to be the brain's last hurrah as it goes into the sleep state. BTW, I asked my neuorlogist about this just last week. He said that no, they're not part of my aura/seizure disorder or baalance problem and are very common. Perhaps half the population has had them.

If you're awaken gasping for breath in the middle of the night, have a sleep study done.  It's a classic sign of severe sleep apnea.  It can also be caused by sinus pauses or asystoles (PM rules those out).

BTW, hydroxyzine works by slowing brain function, which how it makes you drowsy.  It can also make you lethargic and cause brain fog if taken during the day.  Hydroxyzine is an antihisamine like Benadryl, Zyrtec, NyQuil, and a host of similar drugs.  All can make you drowsy (the whole point of NyQuil).  Many take Benadryl as a sleep aid, too, because it's over-the-counter.

Makes Sense

by MinimeJer05 - 2021-09-17 17:26:54

@Persephone -- I apologize for the confusion, a primary doctor prescibed the meds to me, not my cardiologist team.

@AgentX86 -- You are describing my feelings almost EXACTLY. Thank you for the insight and reassurance that I believe what I am feeling is normal. I do have a sleep consultation scheduled for next month just to be safe, which will likely lead to the sleep study itself.

Interesting that your doctor said that they are not part of your aura/seizure disorder as that was kind of my mindset for mine (am I developing said things?), but maybe I am just extra sensitive to all of this business being as how I am still stressing from the PM install and the minor complications I have been noticing/feeling.

As usual, this forum keeps my sanity from tipping to the wrong side of the scale. THANK YOU all for the responses and hopefully the next post I make is more along the lines of "I feel great after X amount of months/days"

 

Jer

You know you're wired when...

You name your daughter “Synchronicity”.

Member Quotes

Try to concentrate on how you’re able to be active again and feel normal, rather than on having a machine stuck in your body.